Virginia, 2003

Hail in Virginia, May 3, 2003

May 3, 2003 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 3, 8:25 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 3, 8:25 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
925 PM EDT SAT MAY 3 2003

HAVE UPDATED THE GRIDS AND ZONES TO BUMP POPS UP A TAD...MAINLY OVER
WESTERN COUNTIES...WHERE LIGHT RAIN OR SHOWERS ALREADY OCCURRING.
LATEST WATER VAPOR IMAGERY SHOWING WELL DEFINED SHORT WAVE DROPPING
ESE THRU ERN OH ATTM. VORT LOBE EXTENDING S OF THIS FEATURE...TO
PROVIDE LIFT FROM WEST TO EAST OVER AREA OVERNIGHT...SO CHANCE OF
SHOWERS STILL LOOKS VALID OVER MOST OF THE CWA. LOWEST POPS WILL BE
RESERVED FOR THE SE ZONES...WHICH ARE WELL S OF THE VORT
TRACK...WITH LESS OF AN EFFECT THERE.

HAVE ALSO REMOVED THUNDER MENTION FROM THE WESTERN COUNTIES...AS
INDICES IN RUC AND OTHER MODELS NOW SUGGEST AMS STABLE OVER FA.
MARINE...HAVE TAKEN SCA DOWN FOR CHES BAY...BUT KEPT UP ELSEWHERE.
SEAS AT DUCK PIER CLOSE TO 7 FT...4 TO 5 FT ELSEWHERE...AND WITH
CONTINUING NE FLOW...PLAN TO KEEP FLAGS GOING ALONG THE COAST.

FCSTID =   18

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR.

REILLY
Hazardous weather outlook, May 3, 4:30 AM EST, 18 hours 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT MAY 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE END OF THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

BROWN

The radar

The Norfolk radar (KAKQ), 47 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Suffolk (C)

When
May 3, 10:45 PM EST
Where
Suffolk (C) County, Suffolk
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.733, -76.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362332.